MAUDE Adverse Event Report: JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS CL; MONOFOCAL IOLS

JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS CL; MONOFOCAL IOLS
Model Number Z9002
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Visual Impairment (2138); Visual Disturbances (2140); No Code Available (3191)
Date of Event 06/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluation: the product was not returned to the manufacturing site as it remains implanted.Therefore, product testing could not be performed and the customer¿s reported complaint could not be verified.Manufacturing records review: the manufacturing records for the product was reviewed.The product was manufactured and released according to specification.The search on complaints revealed no additional complaints for this production order number.Labeling review: the directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions along with warnings for the proper use and handling of the device.As a result of the investigation there is no indication of a product quality deficiency and the reported issue could not be verified.The lens remains implanted.(b)(4).All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
It was reported that a z9002 19.0 diopter intraocular lens (iol) was implanted in the patient's left eye (os) on (b)(6) 2017.Since then, she has been experiencing double vision which is impacting her life tremendously.The double vision started the day of the surgery, but only to the bottom part of the lens.There are no issues with the top part.Furthermore, starting about one month post-operatively, when the patient goes from a bright room to a dimmer room, her vision becomes totally dark and adjusts gradually after a few minutes as if wearing transition lenses.The patient has reportedly informed her eye care professional regarding this matter, only to have been told that there was nothing they could do about it.The patient has also seen some specialists and was told that her problems may stem from the anesthesia used during her surgery.It was recommended that the patient have surgery in her right eye to shorten the muscle in that eye because they can't repair the damage done the to left eye.The patient''s current vision is 20/20.No additional information was provided.
 
Additional Manufacturer Narrative
Per external communication provided by the patient; the patient's original inquiry was in regard to a intraocular lens (iol) replacement on left eye (os) in (b)(6) 2017.Immediately upon the removal of patient's eye safety cover that day, the patient noticed that it had significant double vision in both eyes (ou).The physician assured her that this would resolve itself ("in most cases") with a little time.It has not done so.Her right eye (od) surgery was done in (b)(6) 2017 with no issues.The patient's health has been excellent both before and after.In november, the patient fell at night and broke her knee since she was unable to see clearly when looking down.The patient can no longer drive her suv as she sees double yellow lines now.Two (2) issues have arisen: 1) upon her insistence, she was referred to other ophthalmologist.The physician believed that an anterior muscle was paralyzed during the procedure.They prescribed her several different fresnal prism stickers did nothing to improve her vision due to the large diopter discrepancy and variance during the day.The surgeon subsequently said the only solution was to shorten the same muscle in the other eye to try to equalize them, which is not going to happen since it would not help due to the variance.The double vision improves when outside and varies when under artificial light indoors depending upon the distance of the object, which makes the patient wonder if it is really a muscle issue.Also, all examinations take place in a darkened room looking at a bright light, which is the worst possible condition for the patient.2) the second issue occurred about two (2) months after the first surgery.When the patient first awaken or go from a brightly lit room or a dim room, her os now tightens and darkens significantly for a few minutes, almost to the point of blindness in that eye.Also, when in bright sunlight even with polarized sunglasses, her vision is noticeably darker in os the whole time.It has remained the same.Three (3) ophthalmologists that have examined her are all pediatric specialists and none of them have any idea about iol replacement lenses for cataracts.The patient understands that diplopia is more common in children and cannot believe that she is the only adult in the world experiencing these symptoms and that no one can resolve this without paralyzing her other muscles.And not one of them, including her surgeon, wants to hear about the light darkening issue.All pertinent information available to johnson and johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS CL
Common Device Name
MONOFOCAL IOLS
Manufacturer (Section D)
JOHNSON & JOHNSON SURGICAL VISION, INC.
santa ana CA 92705
MDR Report Key7329358
Report Number2648035-2018-00360
Device Sequence Number159946
Product Code HQL
UDI-Device Identifier05050474530676
UDI-Public(01)05050474530676(17)220204
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P880081
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Patient
Type of Report Initial,Followup
Report Date (Section B) 06/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/04/2022
Device Model NumberZ9002
Device Catalogue NumberZ900200190
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/09/2018
Supplement Date Received by Manufacturer05/18/2018
Initial Report FDA Received Date03/09/2018
Supplement Report FDA Received Date06/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age74 YR